Non-infectious Granulomatous Diseases of the Skin and their Associated Systemic Diseases: An Evidence-based Update to Important Clinical Questions

Elena Balestreire Hawryluk; Leonid Izikson; Joseph C. English III

Disclosures

Am J Clin Dermatol. 2010;11(3):171-181. 

In This Article

3. Is Methotrexate the Only Cause for Accelerated Rheumatoid Nodulosis?

In rheumatoid arthritis (RA), classic rheumatoid nodules may occur as multiple nodules under the skin, typically found at skin overlying joints. A variant of this condition is accelerated rheumatoid nodulosis, which was first noted during treatment with methotrexate therapy forRA[34] and termed methotrexateinduced accelerated rheumatoid nodulosis (MIARN).MIARN affects approximately 8% of RA and 1.5% of juvenile RA patients.[35,36] Patients with MIARN report increased numbers of nodules, often painful and localized to the hands, which may persist despite improvement of joint RA symptoms during treatment with methotrexate. While most patients find the increased nodules to be relatively mild and tolerable, the administration of hydroxychloroquine, penicillamine, colchicine, and sulfasalazine may decrease nodule frequency.[37,38]

While the association of methotrexate with MIARN has been well documented,[38] increasing reports have implicated other systemic therapeutics as causes of accelerated rheumatoid nodulosis. Cunnanne et al.[39] described RA patients who experienced accelerated nodulosis upon treatment with etanercept, albeit with improvement in their other RA symptoms. Infliximab therapy induced accelerated nodulosis in a patient whose RA was in remission, with increasing nodulosis starting 1 year after infliximab treatment initiation.[40] While etanercept and infliximab both work by inhibiting tumor necrosis factors, increased nodulosis has also been reported during azathioprine treatment,[41] which has an entirely different mechanism of inhibiting purine synthesis. Given the growing list of RA therapeutic approaches inducing increased nodulosis, and the potential for more pharmacologic culprits, perhaps the term therapy-induced accelerated rheumatoid nodulosis better encompasses a general process.

While the mechanism of accelerated nodulosis is unclear, recent studies have suggested a genetic etiology, or at least predisposition, for MIARN. In 2001, a retrospective study of 79 Caucasian patients with RA identified the HLA-DRB1*0401 allele as an HLA-class II gene that associates with nodule formation.[37] Additionally, a 2007 cross-sectional study identified a polymorphism of the methionine synthase reductase gene in RA patients that was increased in RA patients compared with the general population and was associated with MIARN.[42] Future studies are required to investigate whether these same genetic associations with MIARN hold for accelerated nodulosis caused by other therapeutics, which may suggest a common mechanism.

3.1 Summary and Recommendations

Accelerated rheumatoid nodulosis, although classically associated with methotrexate, may also develop as a consequence of etanercept, infliximab, or azathioprine therapy. The clinical symptoms from nodulosis are mild and tolerable in the majority of patients, and thus the implicated medications may be continued for the management of RA, with optional treatment of the nodules as described above.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....